advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Belgrade, Serbia and Montenegro:

My 11 year old son has had type 1 diabetes since he was a year old, and now I find it extremely difficult to control. His blood sugar is always high (18-22 mmol/L [180-396 mg/dl]), but sometimes it comes down to normal, and I don't know why is this happening. I don't believe his hyperglycemia is a result of post hypoglycemic effect. In addition, he is developing some kind of allergy (some red patches over his arms, thighs, and even his cheeks). The areas where the patches seems to larger as if it was pumped up.

I really do not know what to do, and the doctors here are not telling me what is going on. They keep changing the dose of insulin, but nothing is working. Is this what is known as the peripheral insulin resistance that happens in adolescence? Sometimes I think the insulin is delaying until it starts to lower the blood sugar.

I am afraid I'm losing my boy. I am from Iraq, and I can't go to any other western country where the healthcare is better plus I can't afford it financially.

Answer:

I am sorry that I probably will not be much help to you. You did not provide information as to what his insulin doses are, his meal plans, etc. However, in general, insulin requirements do increase with puberty.

I might suggest that you be in direct charge of all aspects of his diabetes for the next couple of weeks: check the glucose readings, draw up and administer all the insulin yourself. Look for any potential pattern of how the glucose readings go; be certain your insulin is fresh. Be certain that the readings you get on the machine are correct by using the calibration strips/solution or be certain that if you have a meter that has a "code" that the correct code matches with the strips.

DS

DTQ-20030424140706
Original posting 7 May 2003
Posted to Daily Care and Puberty

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.